중앙데일리

Pharmacy fined for not explaining flu med’s effects

Dec 28,2018
Health authorities in Busan on Wednesday fined the pharmacy that sold Tamiflu to a 13-year-old girl who hallucinated and later killed herself after taking the medicine.

The decision came in response to claims from the victim’s family that both the pharmacist and the doctor who first prescribed Tamiflu - which is commonly prescribed for influenza - did not explain the possible side effects that might result from the drug. Korean law requires them to do so.

After conducting an on-site investigation of the drugstore, officials from the Busan Yeonje District Health Center confirmed that the pharmacists indeed failed to explain to the girl’s family that Tamiflu can induce abnormal behavior and psychosis.

Authorities said the drugstore will be fined 300,000 won ($267) and be given a warning as a result of the violation. If the pharmacy breaks the law again, it could have its operational license revoked.

The current pharmaceutical law mandates that pharmacists provide oral or paper instructions to patients on how to take the medicines they sell. A portion of the cost of any drug in Korea -- 900 won -- goes to the pharmacy as an instruction fee for this very purpose.

“Those instructions must include the drug’s name, proper dosage and regimen, effects, means of storage and possible side effects,” said Jang Seong-ik, Yeonje District’s chief pharmaceutical supervisor.

The pharmacist said that there were too many flu patients at the pharmacy that day to give explanations. Jang dismissed that explanation, saying “Tamiflu is a prescription drug that requires a doctor’s approval.”

The doctor, however, has not been punished, as local medical laws do not stipulate a penalty for specialists who do not provide instructions on the drugs they prescribe.

Oseltamivir - better known by its brand name Tamiflu - has triggered widespread concern throughout Korea as the flu season takes hold of the country this winter.

The teen in Busan last Saturday heard strange noises and hallucinated after taking two doses of the drug, according to the victim’s family. She then jumped from her family’s home on the 12th floor of an apartment building and died from the fall.

After the news of her suicide broke this week, SBS News reported that a high school boy with the flu received a shot of medication similar to Tamiflu and then jumped off a seven-story building on Sunday. The boy, surnamed Kim, is currently in the ICU near his home due to severe injuries to his spine and neck.

Korea’s Drug Ministry receives around 200 complaints of side effects related to Tamiflu every year, with 206 cases reported from January to September this year.

Most are about nausea or vomiting, but hallucinations have also been reported. At least four cases, including the two this year, have involved young patients jumping from high places after taking the drug.

Despite public concerns, many medical experts say the psychotic symptoms often exhibited by patients who took Tamiflu may not be directly caused by the drug itself. Influenza itself can cause conditions like encephalitis, an inflammation of the brain, that may result in psychosis.

BY SHIN SUNG-SIK, LEE EUN-JI AND SHIM KYU-SEOK [shim.kyuseok@joongang.co.kr]


dictionary dictionary | 프린트 메일로보내기 내블로그에 저장